Hair-Loss Drugs Lead to Erectile Dysfunction, Asserts Cruel and Unusual Study

Man, f*ck baldness.

By Evan Bleier

 
Hair-Loss Drugs Lead to Erectile Dysfunction, Asserts Cruel and Unusual Study
Share This

13 March 2017

Finasteride, also known as Propecia, claims it can thicken hair for 65 percent of the men who take it.

Propecia's packaging also warns there’s a chance it will cause temporary sexual side effects, a warning worth paying attention to if a new Northwestern University study is correct. After exposing 11,909 men with no prior sexual dysfunction to finasteride (the active ingredient in a handful of hair-loss treatment drugs, including Propecia), about 1.4 percent of them developed persistent erectile dysfunction (PED) which lasted for a median of 1,348 days ... even after they stopped taking the drug.

While that 1.4 percent figure is reflected in the warning on the packaging, the temporary part of the message rings a little bit hollow if the drug can really cause PED for more than three years. According to the study, “the research demonstrates that the studied drugs posed a greater risk of having PED than other risk factors, including diabetes, hypertension and smoking.”

Considering that "post-finasteride syndrome" (PFS) is a recognized enough condition that the National Institute of Health provides information about it, perhaps this shouldn’t be a surprise, but it’s definitely something to think about if you were considering taking the Propecia plunge.

Our advice if you’re weighing having locks or a healthy libido? Just get a razor and shave it.

Share This